South Dakota, 2007

Hail in South Dakota, September 6, 2007

September 6, 2007 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm dropped nickel sized hail in Nemo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm dropped nickel sized hail in Nemo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 6, 1:00 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 6, 1:00 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT THU SEP 6 2007

.DISCUSSION...CURRENT SURFACE MAP SHOWS COLD FRONT INTO EASTERN
SOUTH DAKOTA...WITH SECONDARY TROF MOVING ACROSS WESTERN NORTH
DAKOTA INTO EASTERN WYOMING. UPPER LOW MOVING ACROSS WESTERN SOUTH
DAKOTA AS UPPER TROF MOVES ACROSS MONTANA. SCATTERED
SHOWERS/THUNDERSTORMS ACROSS THE AREA.

FOR TONIGHT...SHOWERS/THUNDERSTORMS WILL END THIS EVENING AS UPPER
LOW SHOOTS OFF TO THE EAST. SKIES WILL BECOME PARTLY CLOUDY AS WEAK
HIGH PRESSURE BUILDS IN LATE TONIGHT. RETURN FLOW ON FRIDAY AS NEXT
SURFACE LOW DEVELOP ACROSS SOUTHEAST MONTANA/NORTHEAST WYOMING LATE
IN THE DAY. STRONG THETA-E ADVECTION ACROSS NORTHWEST SOUTH DAKOTA
FRIDAY NIGHT WITH 40-50KT LOW LEVEL JET WILL RESULT IN MORE SHOWER
ACTIVITY. WITH FORECAST SOUNDINGS SHOWING SOME ELEVATED CAPE...WITH
ADD MENTION OF THUNDER. SURFACE LOW MOVES ACROSS WESTERN SOUTH
DAKOTA SATURDAY MORNING...PULLING COLD FRONT THROUGH. TIMING OF COLD
FRONT WILL HAVE BIG IMPACT ON HIGH TEMPERATURES. WITH TIGHT PRESSURE
GRADIENT AND MODERATE COLD ADVECTION...WITH BE WINDY ACROSS THE
PLAINS OF WESTERN SOUTH DAKOTA.

EXTENDED...VIGOROUS UPPER LEVEL TROUGH WILL CROSS THE NORTHERN
PLAINS FROM SATURDAY NIGHT INTO EARLY NEXT WEEK. STRONG CYCLOGENESIS
AT THE SURFACE WILL OCCUR JUST AHEAD OF THE TROUGH ACROSS MUCH OF
THE FORECAST AREA. THIS WILL BRING WIDESPREAD RAIN TO THE FORECAST
AREA LATE SATURDAY NIGHT INTO MONDAY MORNING. MODEL 700MB TEMPS FALL
TO -6C WHILE 850 TEMPS FALL TO AROUND 3C BETWEEN MIDNIGHT SUNDAY AND
EARLY MONDAY MORNING. IF THE CURRENT GUIDANCE PLAYS OUT WITH DECENT
PRECIP RATES DURING THIS TIME PERIOD...COULD SEE SOME SNOW IN THE
HIGHER ELEVATIONS OF THE BLACK HILLS. MAIN SYSTEM PULLS OUT OF THE
FORECAST AREA ON MONDAY...WITH ANOTHER WEAK WAVE ON ITS HEELS FOR
MONDAY NIGHT. TEMPERATURES ON SUNDAY AND MONDAY WILL BE QUITE
CHILLY...WITH HIGHS STRUGGLING INTO THE 50S TO LOWER 60S. SHORTWAVE
RIDGE CROSSES THE NORTHERN PLAINS ON TUESDAY AND
WEDNESDAY...BRINGING MAINLY DRY CONDITIONS AND WARMER TEMPS.

&&

.AVIATION...SCATTERED -SHRA ALONG WITH SOME -TSRA WILL CROSS OVER
THE AREA THIS AFTERNOON AND EVENING AS A STRONG WEATHER SYSTEM MOVES
THROUGH THE NORTHERN PLAINS. THIS WILL RESULT IN AREAS OF MVFR
CIGS...PARTICULARLY OVER THE HIGHER TERRAIN OF NORTHEAST WYOMING AND
THE BLACK HILLS. MVFR VIS WILL ALSO BE POSSIBLE IN THE HEAVIER
RAINFALL. AREAS OF MVFR CIGS WILL PERSIST ACROSS THE HIGHER TERRAIN
OF NORTHEAST WYOMING AND THE BLACK HILLS THROUGH THE NIGHT AS THE
SYSTEM PULLS OUT OF THE AREA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Sep 6, 4:06 AM MST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
506 AM MDT THU SEP 6 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-070905-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
506 AM MDT (606 AM CDT) THU SEP 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL BRING NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS TO MOST OF THE REGION TODAY AND THIS EVENING. SEVERE
THUNDERSTORMRS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY...AS A COLD
FRONT CROSSES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 54 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
September 6, 2:33 PM MST
Where
Lawrence County, Nemo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.200, -103.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48001.